Nevada, 2021Damaging Winds in Nevada, July 1, 2021
July 1, 2021 · NWS LKN · 2 events in 2 counties and zones
Afternoon thunderstorms produced severe winds that were the result of collapsing storms or outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms produced severe winds that were the result of collapsing storms or outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 1, 12:14 PM PST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 1, 12:14 PM PST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
114 PM PDT Thu Jul 1 2021
.SYNOPSIS...Showers and thunderstorms possible through the Fourth of
July Holiday weekend, with gusty winds and brief heavy downpours
possible. Will still be quite warm to hot each day as well. Expect
drier and even hotter temps next week as ridging dominates over the
region.
&&
.SHORT TERM...This afternoon through Saturday evening...More
showers and thunderstorms across much, if not all, of the warning
area through this evening. PWAT values from this morning's 12Z EKO
sounding were 95th percentile at 0.85 inches. Generally speaking,
PWAT values of 0.80-1.00" across the area today. Best instability
and lift looks to be across northern Elko county as lingering
vort max is rotating through that region. Strong downdraft/outflow
winds still look to be biggest concern. Could also see heavy
downpours and ponding on roadways with outside shot at localized
flash flooding as storm motions looks to be quite slow. Friday
will see overall less coverage is showers and storms as
instability and moisture drops a bit. Activity should generally be
north of US 50 as drier, more stable air advects into central NV
from the south. Saturday, the drier air continues to push north,
limiting isolated showers/storms to generally Humboldt and
northern Elko county. Still quite warm to hot with high temps
generally in the upper 80s to around 100, hottest in Humboldt
county.
.LONG TERM...Saturday night through next Thursday.
Thunderstorm chances to give way to more heat for the long term.
Model agreement looks to keep showers and potential embedded
diurnal thunderstorm activity relevant clear into Monday.
However, agreement has been leaning more on the dryer side
of activity. By Independence day, showers and potential isolated
wet and dry thunderstorms will be possible but precipitation
amounts are expected to be less than the previous days.
The start of next week looks for the days. Tuesday into the
mid-week, Afternoon TS chances will be decreasing and trending
dryer as mid to upper level moisture departs as an upper level
ridge strengthens over the Four Corners region. This ridge will
drift west into the Colorado River Valley and place NV into weak
SW to W flow aloft and ending TS chances by Thursday.
Temperatures will look to maintain current values, as we see the
afternoon temperatures hold in the 90s with a few locations
flirting with triple digits through the weekend. However, by
Tuesday temperatures will see a slight increase as the upper level
ridge builds into NE Nevada and afternoon highs jump into the
middle 90’s to mid 100’s through Thursday for N NV. Central
Nevada looks to be a few degrees cooler for highs with
temperatures in the upper 80’s to upper 90’s. Overnights will see
temperatures a dip back into the 50s to 60s with the exception
for West Wendover. For this location, the best relief from day
time temperatures will only be found in low to mid 70’s in
the overnights. Models have been trending warmer for the
latter part of the long term. will need to monitor future runs
for potential heat issues if trend continues.
&&
.AVIATION...Thunderstorms are once again likely at KELY and probably
at KEKO and KTPH, with some brief gusty winds with any storm.
Thunderstorm chances are less likely at KBAM and even less at
KWMC...but even then, some after gusty winds from outflow are
possible. All the activity should diminish by this evening.
Another round of convection expected tomorrow with similar timing
and threats.
&&
.FIRE WEATHER...Showers with isolated to scattered thunderstorms
through this evening should mostly be wet with higher surface dew
points values and PWAT values 0.80"+, along with very slow storm
motions. Could see gusty downdraft/outflow winds near storm
activity. Another round of showers and isolated/scattered storms
possible tomorrow, generally north of US 50, where similar moisture
and storm motion values to today linger. South of highway 50, where
drier and more stable air advecting from the south, will see
generally just some afternoon buildups, but can't rule out a
shower/storm or two. Saturday as the drier, more stable air
continues to lift north, shower/thunderstorm chances will mostly be
relegated to Humboldt and northern Elko county. Better chance for
mix of wet/dry storms Sunday as short wave pushes through the
region. Overall instability and moisture increases, but so does upper
level winds and storm motions. Hotter and drier conditions expected
next week as ridging dominates.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
87/98/85/87
In the hours before
Special weather statement, Jul 1, 10:12 AM PST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Elko NV
1112 AM PDT Thu Jul 1 2021
NVZ031-011845-
Northern Elko County NV-
1112 AM PDT Thu Jul 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
1145 AM PDT...
At 1110 AM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Contact, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Elko
County, including US 93 between HD Summit and Contact.
LAT...LON 4146 11485 4152 11496 4161 11497 4176 11476
4155 11459
TIME...MOT...LOC 1810Z 239DEG 49KT 4157 11484
87Special weather statement, Jul 1, 11:24 AM PST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Elko NV
1224 PM PDT Thu Jul 1 2021
NVZ037-012000-
Southern Lander County and Southern Eureka County NV-
1224 PM PDT Thu Jul 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EUREKA COUNTY UNTIL
100 PM PDT...
At 1224 PM PDT, Doppler radar was tracking a strong thunderstorm near
Garden Pass, moving east at 25 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Garden Pass.
LAT...LON 3984 11627 4001 11621 3997 11584 3974 11596
TIME...MOT...LOC 1924Z 286DEG 27KT 3991 11616
GB
Special weather statement, Jul 1, 12:29 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Elko NV
129 PM PDT Thu Jul 1 2021
NVZ036-037-012115-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
129 PM PDT Thu Jul 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 215
PM PDT...
At 128 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Grass Valley, moving southeast at 25 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm, along with brief heavy rainfall.
This storm will remain over mainly rural areas of central Eureka
County. This storm should pass over State Route 278
LAT...LON 4011 11653 4023 11646 4011 11605 3996 11616
TIME...MOT...LOC 2028Z 279DEG 19KT 4013 11635
GB
Special weather statement, Jul 1, 1:19 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
219 PM PDT Thu Jul 1 2021
NVZ036-012145-
Northern Lander County and Northern Eureka County NV-
219 PM PDT Thu Jul 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 245
PM PDT...
At 217 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Battle Mountain, moving east at 10 mph.
Half inch hail, wind gusts 40 to 50 mph, and excessive rainfall will
be possible with this storm.
This storm will remain over mainly rural areas of central Lander
County.
LAT...LON 4048 11732 4049 11732 4052 11709 4031 11712
4035 11738
TIME...MOT...LOC 2117Z 285DEG 10KT 4039 11724
SSThunderstorm Wind, Eureka
- When
- July 1, 2:00 PM PST to 3:00 PM PST
- Where
- Eureka County, 14.43 mi WSW of Eureka
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.390, -116.180
Station (COMN2) Combs Canyon Raws, Elevation 6589 feet.
Thunderstorm Wind, Nye
- When
- July 1, 6:00 PM PST to 7:00 PM PST
- Where
- Nye County, 12.37 mi ESE of Tybo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.300, -116.190
Station (PANN2) Pancake Raws, Elevation 5165 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962156, 962158.